Kansas, 2022

Flash Flood and Hail in Kansas, May 30 to 31, 2022

May 30 to 31, 2022 · NWS ICT · 13 events in 7 counties and zones

Thunderstorms moved through central and south central Kansas during the evening into the overnight hours. These storms produced quarter sized hail and 60 to 70 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Thunderstorms moved through central and south central Kansas during the evening into the overnight hours. These storms produced quarter sized hail and 60 to 70 mph winds. Heavy rainfall associated with the storms led to flash flooding as well in central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 30, 2:40 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 30, 2:40 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
340 PM CDT Mon May 30 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 340 PM CDT Mon May 30 2022

Main challenge/concern is convective/severe potential the next
couple of days and also where locally heavy rain may fall. At
early afternoon, dry-line extended from east of KSLN to west of
KICT. With some exceptions, general short term models like
HRRR/earlier RAP, develop convection along the dry-line(DL)/cold
frontal merger in northeast Kansas southward along the DL toward
KICT in the 22-00z time frame. The RAP seems to have a better
grasp of short term dew points and resulting instability where
MLCape values of 2500-3000 j/kg should reside near peak heating in
the presence of 55-60 kts bulk shear. While better chances may
reside just northeast of the forecast area, chc20-40 PoPs remain
warranted along/just west of the turnpike corridor thru early this
evening. Primary severe hazards will be large hail and damaging
winds, though initial storms may have some tornado risk. That
said, chances look to ramp up a bit more later in the
evening/overnight across central Kansas, where cold front will
overtake the retreating DL. While becoming more elevated in
nature, increasing elevated moisture flux in the presence of
moderate instability should result in better convective coverage
with a few strong storms and some back-building into the veering
low level jet possible across central Kansas.

Main challenge later Tuesday is position of the effective cold
front which may become quasi-stationary for a time from east
central into south central Kansas. While diurnal heating in the
warm sector should yield better instability in excess of 3000 j/kg
of MLCape, bulk shear will not be as great, though the combo
sufficient for organized severe convection. The late morning RAP
was preferred over the NAM and GFS in depicting QPF into Tuesday
night, as the NAM seemed too far north and GFS too far south. This
would place potential for heavy rainfall in southern Kansas just
to the north of the effective frontal boundary, where the better
PWAT, elevated instability and elevated moisture flux convergence
look to reside Tuesday evening/night. The potential for elevated
showers and storms will continue through Wednesday with much
cooler temperatures across the area.

In short term, winds have subsided east of the DL and will allow
Wind Advisory to expire at 4 pm.

Darmofal

.LONG TERM...(Friday through Monday)
Issued at 340 PM CDT Mon May 30 2022

Modest westerly flow aloft will prevail across mid-America through
the weekend with weak perturbations emanating of the front range
across the area. The influence of a stronger trof and upper low
off the Pacific coast may result in gradual height falls over the
Rockies by early next week. Temperatures look to average closer to
seasonal climo with rather low confidence on precip/convective
chances thru these periods though will maintain rather low PoPs
for now.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1222 PM CDT Mon May 30 2022

Main aviation concerns will be strong south winds this afternoon
and storm chances through tonight.

A few storms will attempt to develop along a dryline generally
after 4 pm, which would affect locations along the KS Turnpike.
However, confidence is higher that storms will develop after 03z
over northeast KS and fill down to the southwest, affecting
central KS. So for now will only run with VCTS at KSLN where our
highest confidence is.

Strong south winds will continue this afternoon for areas along
and east of I-135 with sustained speeds 30-35 mph with gusts 45 to
50 mph. Should see speeds decrease as the early evening hours
approach.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  82  60  66 /  30  50  70  70
Hutchinson      63  80  58  64 /  40  30  60  60
Newton          66  79  59  65 /  40  40  60  60
ElDorado        69  82  60  66 /  30  60  80  70
Winfield-KWLD   71  86  63  69 /  20  60  80  70
Russell         55  81  53  63 /  20  10  30  60
Great Bend      57  80  54  62 /  20  10  40  60
Salina          61  81  56  65 /  60  20  40  60
McPherson       62  79  57  64 /  60  30  50  60
Coffeyville     73  86  65  74 /  10  30  80  70
Chanute         72  85  63  70 /  30  50  80  70
Iola            71  83  62  68 /  30  60  80  60
Parsons-KPPF    73  85  64  73 /  20  40  80  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...RBL
Hazardous weather outlook, May 30, 3:20 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 PM CDT Mon May 30 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-312130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 PM CDT Mon May 30 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will be possible this evening along the dry-line
across portions of central and south central Kansas. These storms
will be capable of 2 inch diameter hail, damaging winds to 65 mph
and a tornado.

Later this evening and overnight, strong to severe storms will be
possible across central Kansas, mainly along and south of I-70 and
north of highway 50. These storms will be capable of nickel to
quarter size hail, wind gusts of 50 to 60 mph. Locally heavy
rainfall and minor lowland flooding is also possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe storms are possible again on Tuesday afternoon and early
evening, mainly across south central and southeast Kansas. The main
threats will be golf ball size hail and damaging winds to 60 mph.
However a tornado will be possible on the initial storms in the
afternoon. Locally heavy rainfall will also become a threat Tuesday
evening and Tuesday night across southern Kansas where some flooding
is possible.

Chances for thunderstorms will linger through Wednesday, mainly
across south central and southeast Kansas. While severe storms are
not expected, a couple of strong storms with small hail and locally
heavy rainfall will be possible.

There will be at least a slight chance for thunderstorms Saturday
and Sunday. However, the risk for organized severe storms appears
low for now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for portions of central and south
central Kansas early this evening, mainly east of a Hillsboro to
Kingman line, including greater Wichita.

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 30, 1:05 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
205 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     NON-TSTM WND GST 9 NNE EL DORADO         37.93N 96.77W
05/30/2022  M57 MPH          BUTLER             KS   MESONET

            MESONET STATION LOCATED ON INTERSTATE 35 BRIDGE AT EL
            DORADO LAKE.

0910 AM     NON-TSTM WND GST MCCONNELL AIR FORCE BAS 37.62N 97.27W
05/30/2022  M56 MPH          SEDGWICK           KS   AWOS

0607 AM     NON-TSTM WND GST RUSSELL AIRPORT         38.87N 98.82W
05/30/2022  M55 MPH          RUSSELL            KS   ASOS

0917 AM     NON-TSTM WND GST HUTCHINSON AIRPORT      38.07N 97.87W
05/30/2022  M53 MPH          RENO               KS   ASOS

1050 AM     NON-TSTM WND GST 7 SSW WESTFALL          38.84N 98.07W
05/30/2022  M53 MPH          ELLSWORTH          KS   MESONET

            MESONET STATION ON INTERSTATE 70 NEAR LINCOLN COUNTY

0913 AM     NON-TSTM WND GST NEWTON AIRPORT          38.06N 97.28W
05/30/2022  M52 MPH          HARVEY             KS   AWOS

&&
Special weather statement, May 30, 4:10 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
510 PM CDT Mon May 30 2022

KSZ052-053-068-069-083-302315-
Butler KS-Harvey KS-Marion KS-Sedgwick KS-Chase KS-
510 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of north central
Sedgwick, eastern Harvey, northwestern Chase, northwestern Butler and
southeastern Marion Counties through 615 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elbing, or near Whitewater, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newton, Marion, North Newton, Sedgwick, Peabody, Cottonwood Falls,
Whitewater, Strong City, Florence, Walton, Elbing, Burns,
Lincolnville, Elmdale, Cedar Point, Newton Airport, Wonsevu,
Tallgrass Prairie Preserve and Marion Lake.

This includes Interstate 135 between Mile Markers 20 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3786 9725 3791 9753 3852 9695 3837 9638
TIME...MOT...LOC 2209Z 228DEG 33KT 3804 9717

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JAKUB
Special weather statement, May 30, 4:18 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
518 PM CDT Mon May 30 2022

KSZ091-092-302300-
Harper KS-Sumner KS-
518 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of eastern Harper and
northwestern Sumner Counties through 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manchester, or 6 miles south of Anthony, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mulvane, Anthony, Conway Springs, Argonia, Mayfield, Milan, Bluff
City, Danville, Freeport and Riverdale.

This includes Interstate 35 between Mile Markers 28 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9814 3739 9785 3739 9781 3744 9781
      3748 9778 3747 9721 3700 9791
TIME...MOT...LOC 2217Z 223DEG 49KT 3706 9801

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JAKUB

The radar

The Wichita radar (KICT), 52 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 heavy rain, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Harvey

When
May 30, 4:22 PM CST to 4:23 PM CST
Where
Harvey County, 3.45 mi N of Newton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.100, -97.280

A trained spotter estimated a wind gust of 60 mph.

Thunderstorm Wind, Harvey

When
May 30, 4:40 PM CST to 4:41 PM CST
Where
Harvey County, 3.45 mi N of Newton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.100, -97.280

Another burst of an estimated 60 mph winds occurred. There were some downed tree limbs as well.

Thunderstorm Wind, Marion

When
May 30, 4:48 PM CST to 4:49 PM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.170, -97.110

An estimated gust of 60 mph occurred with a downed tree limb. The report was received via Twitter.

Thunderstorm Wind, Marion

When
May 30, 5:32 PM CST to 5:33 PM CST
Where
Marion County, 0.69 mi S of Florence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.240, -96.930

The emergency manager estimated a gust to 60 mph.

Hail, Chase

When
May 30, 5:40 PM CST to 5:41 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.370, -96.540

In addition to the hail, there were 60 to 70 mph winds that occurred. This did result in downed tree limbs.

Thunderstorm Wind, Chase

When
May 30, 5:40 PM CST to 5:41 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.370, -96.540

Law enforcement reported 60 to 70 mph winds and quarter sized hail.

Hail, Chase

When
May 30, 5:41 PM CST to 5:42 PM CST
Where
Chase County, 0.88 mi SW of Strong City
Measured
1 in hail
Reported by
Public
Coordinates
38.390, -96.540

Report was received via mPING.

Hail, Chase

When
May 30, 6:33 PM CST to 6:34 PM CST
Where
Chase County, 0.88 mi SW of Strong City
Measured
1 in hail
Reported by
Public
Coordinates
38.390, -96.540

Report was received via mPING.

Flash Flood, Saline

When
May 30, 11:58 PM CST to May 31, 5:00 AM CST
Where
Saline County, 0.54 mi W of Smolan to 0.61 mi NW of Smolan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.730, -97.690

Burma Road was flooded and impassable due to high water.

Heavy Rain, Rice

When
May 31, 5:52 AM CST
Where
Rice County, Geneseo
Reported by
CoCoRaHS
Coordinates
38.520, -98.150

This is a 24 hour storm total of 3.00 inches.

Heavy Rain, Saline

When
May 31, 6:00 AM CST
Where
Saline County, 3.4 mi SW of Falun
Reported by
CoCoRaHS
Coordinates
38.640, -97.800

This is a storm total for the last 24 hours of 3.73 inches.

Heavy Rain, Ellsworth

When
May 31, 6:00 AM CST
Where
Ellsworth County, 5.13 mi ESE of Kanapolis Res
Reported by
Mesonet
Coordinates
38.610, -97.950

This is a 24 hour storm total of 3.64 inches.

Heavy Rain, McPherson

When
May 31, 6:00 AM CST
Where
McPherson County, 3.5 mi N of Marquette
Reported by
CoCoRaHS
Coordinates
38.600, -97.820

For the last 24 hours, 3.00 inches of rain fell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025100, 1025101, 1025102, 1025103, 1025098, 1025104, 1025097, 1025099, 1025096, 1025106, 1025107, 1025108, 1025110.